Case history #1
A 67-year-old woman presents to her primary care physician complaining of increasing shortness of breath, especially when trying to sleep. She has a history of hypertension and hyperlipidemia, and is being treated with a beta-blocker and statin therapy. She does not smoke and drinks alcohol in moderation. On examination, her blood pressure is 148/83 mmHg and heart rate is 126 beats per minute. There is an audible S4 and the jugular venous pressure is elevated 3 cm above normal.
Case history #2
A 60-year-old man presents to the emergency department. He reports being progressively short of breath. He has a history of uncontrolled hypertension, noninsulin-dependent diabetes mellitus, and has been a heavy smoker for more than 40 years. He underwent a successful primary angioplasty for a large acute anterior myocardial infarction 2 months ago. His blood pressure is 75/40 mmHg, his heart rate 110 beats per minute, and his respiratory rate 30. He has elevated neck veins and a prominent S3. His ECG shows sinus tachycardia, and a transthoracic echocardiogram performed in the emergency department reveals impaired systolic function, with an ejection fraction of 20%.
Many patients remain asymptomatic for extended time periods because mild impairment in cardiac function is balanced by compensatory mechanisms. Often, clinical manifestations occur only in the presence of precipitating factors that increase the cardiac workload and tip the balanced state into one of decompensation. Thus, the first symptoms and signs may be those of the underlying precipitating condition, such as atrial flutter or fibrillation, anemia, fever, infection, hyperthyroidism, or even pregnancy. A large pulmonary embolism can also lead to the first presentation of symptoms, or to exacerbation of known chronic CHF, by causing hypoxemia, decreased myocardial oxygen supply, and increased right ventricular afterload. An acute ischemic insult (i.e., an acute coronary syndrome or an myocardial infarction) or the initiation of a negative inotropic medication for another reason (e.g., large doses of beta-blockers and certain calcium channel blockers for hypertension) can acutely depress myocardial contractility and precipitate symptoms in an otherwise compensated patient.
Use of this content is subject to our disclaimer